Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 98, NWS Sioux Falls, SD

May 13, 2004Cherokee County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 13, 2004, 1:37 AM CDT for Cherokee County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 1:37 AM CDT (06:37 UTC)
Expired
May 13, 2004, 2:00 AM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Cherokee County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 130637
SVRFSD
IAC035-130700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
136 AM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHWEST IOWA

* UNTIL 200 AM CDT

* AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES SOUTHWEST OF CLEGHORN...OR ABOUT 21
  MILES SOUTHEAST OF LE MARS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL AREAS SOUTH OF CLEGHORN BY 200 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4263 9588 4257 9585 4279 9554 4287 9568

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 8:30 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, May 12, 8:30 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT WED MAY 12 2004

.DISCUSSION...
COUPLE OF THINGS OF CONCERN FOR THIS EVNG THRU EARLY THURS MRNG.
FIRST IS SCTD TSRA CREEPING INTO FAR SERN ZONES IN NW IA. LATEST RUC
SHOWS TSRA FM SERN NE THRU CNTRL IA TO CONT ALONG MID LVL FNT. THIS
HAS LIFTED JUST FAR ENUF N TO BRING WDLY SCTD TSRA INTO FSD CWA.
THESE WL CONT FOR A COUPLE MORE HOURS BEFORE SHIFTING BACK TO THE
ESE. HAVE UPDATED GRIDS TO COVER THIS AND ISSUED NOW. SECOND CONCERN
IS CHC FOR SNOW LATE TNGT THRU ERLY THURS AM. 18Z MESOETA AND GFS
SNDGS SHOW A NARROW BAND WHERE TEMPS ARE COLD ENUF WITH SUFFICIENT
LIFT AND SATURATION FOR MEASURABLE SNOW. THIS BAND LOOKS TO BE FM
CHARLES MIX CNTY THRU KMHE-KBKX LINE. WL WAIT FOR 00Z MODELS TO TAKE
A CLOSER LOOK AT WHAT CHANGES NEED MADE THRU THURS MRNG.

LOOK FOR UPDATED ZFP BETWEEN 0230-0300Z.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MG
Hazardous weather outlook, May 12, 11:19 AM CDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1119 AM CDT WED MAY 12 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 12, 10:55 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 PM CDT WED MAY 12 2004

SDZ038>040-050-052>054-057>060-063>065-068-130900-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-DAVISON-DOUGLAS-
GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-MINER-SANBORN-
1055 PM CDT WED MAY 12 2004

...SOME SNOW POSSIBLE THURSDAY MORNING...

UNSEASONABLY COLD AIR WILL SETTLE OVER SOUTHERN SOUTH DAKOTA
TONIGHT AND THURSDAY MORNING...AS LOW PRESSURE MOVES INTO KANSAS.
THIS SYSTEM SHOULD CAUSE WIDESPREAD RAIN TO DEVELOP ACROSS SOUTHEAST
SOUTH DAKOTA THURSDAY MORNING. THE RAIN MAY MIX WITH OR START AS
SOME WET SNOW NORTHWEST OF A LINE FROM SPRINGFIELD TO BROOKINGS
THURSDAY MORNING. LITTLE ACCUMULATION IS EXPECTED AS SURFACE
TEMPERATURES WILL REMAIN AT OR SLIGHTLY ABOVE FREEZING WITH WARM
GROUND TEMPERATURES IN THE 50S.

AS THE SYSTEM PULLS OUT AND SKIES CLEAR THURSDAY NIGHT...TEMPERATURES
SHOULD DROP BELOW FREEZING WITH LOWS IN THE UPPER 20S TO LOWER 30S IN
MUCH OF SOUTHEAST SOUTH DAKOTA. IF YOU PLANTED YOUR GARDEN EARLY...
YOU MAY WANT TO TAKE PRECAUTIONS.

MG

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.